Tornadoes · United States · Georgia · 2009

EF0 tornado, Douglas to Chatterton, Georgia, December 2, 2009

From Douglas to Chatterton, this EF0 tornado ran 3.2 miles across Coffee County on December 2, 2009, touching down at 2:15 PM EST and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
December 2, 2009
Touchdown
2:15 PM EST (19:15 UTC)
Lifted
2:21 PM EST (19:21 UTC)
On the ground
6 minutes
Path length
3.2 miles (5.2 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Coffee County
Touchdown point
31.492, -82.786
Lift-off point
31.509, -82.735
Record number
0912021315-01

What the Weather Service recorded

Strong mid and upper low initially over Texas was moving east-northeast while the upper level trough it was embedded in became negatively tilted. This led to a broad diffluent pattern over most of the southeastern states. As the system approached the right rear quadrant of upper jet moved into the forecast area coincident with a low-level jet of, at least, 60 knots. This created atmospheric dynamics favorable for severe weather, with the only limiting factor being modest instability. A warm front over the area during the morning moved rapidly north in response to increasing southerly flow allowing a gradual increase in low level instability. By afternoon several severe weather events and three tornadoes occurred over portions of southeast Georgia.

A weak tornado intermittently caused damage on a 3 mile path beginning 6 miles east of Douglas. Most of the damage was snapped tree trunks or limbs, or uprooted trees, but there was minor damage, mainly the roof and one side, to 1 home as well as roof damage to an out-house. A metal roof was peeled off, mangled, and blown toward different directions.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

5 minutes of warning. NWS JAX issued a tornado warning for this county at 19:10 UTC, 5 minutes before the tornado touched down, in force until 19:40 UTC.

The county was under a tornado watch, issued at 15:32 UTC and running to 22:00 UTC.

Issued (UTC)ExpiredProductOffice
15:32 UTC22:00 UTCTornado WatchJAX
16:07 UTC23:00 UTCLake Wind AdvisoryJAX
18:34 UTC18:46 UTCSevere Thunderstorm WarningJAX
18:39 UTC19:07 UTCTornado WarningJAX
18:49 UTC19:30 UTCSevere Thunderstorm WarningJAX
19:10 UTC19:40 UTCTornado WarningJAX
19:26 UTC20:15 UTCSevere Thunderstorm WarningJAX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:30 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the tornado touched down at Dec 2, 9:43 AM EST, 4 hours 32 minutes earlier.

Area forecast discussion, Dec 2, 9:43 AM EST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
943 AM EST WED DEC 2 2009

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...
...LOCALLY HEAVY RAINS POSSIBLE OVER W AREAS THRU THIS AFTERNOON...

.UPDATE...RADAR AND SATELLITE IMAGERY SQUALL LINE FROM AL/GA SWD
INTO THE FL PANHANDLE TO THE GULF OF MEXICO IN ASSOCIATION WITH A
STRONG COLD FRONT PUSHING THROUGH THE SE U.S. UPPER LEVELS SHOWED
STRONG LOW PRESSURE OVER ERN TX SHIFTING NEWD INTO AR AND LA.
STRONG DIVERGENCE NOTED OVER THE FL PANHANDLE ATTM AND A LOW LEVEL
JET UPWARDS OF 60-75 KT POINTED INTO THE FL PANHANDLE. MODELS
SUGGEST A POTENTIAL OF SLIGHT WEAKENING AS THE LINE BECOMES
FURTHER REMOVED FROM THE MID/UPPER LEVEL LOW. EVEN IF THE LINE
DOES WEAKEN SOME...THE COMBINATION OF A STRONG LLVL JET UPWARDS OF
ABOUT 65 KT OVER SE GA THIS AFTERNOON AND WEAK INSTABILITY WILL
SUPPORT A RISK OF SEVERE STORMS WITH DAMAGING WINDS THE MAIN
AFFECTS. MODIFIED 12Z JAX SOUNDING YIELDS SBCAPE VALUE OF NEAR 800
J/KG AND LI OF -3. TORNADO THREAT STILL THERE BUT THE STRONGER
HELICITIES VALUES OF ABOUT 300-500 ARE EXPECTED OVER INLAND SE GA
INTO THE SUWANNEE VALLEY AREA OF NRN FL. MAIN CHANGES TO THE ZONES
AT THIS TIME WAS TO TWEAK TEMPS SLIGHTLY HIGHER AND BUMP UP POPS
ABOUT 10%. WIND FIELDS ARE INCREASING AND DONT ANTICIPATE ANY
CHANGES WITH THE LAKE WIND ADVISORIES.

&&

.AVIATION...TERMINALS SHOW MAINLY VFR AT THIS TIME ALTHOUGH BRIEF
MVFR CIGS REMAIN POSSIBLE THIS MORNING. LOW LEVEL WIND SHEAR STILL
EXPECTED ALTHOUGH ITS AFFECTS SHOULD BECOME LESS AS SFC WINDS
INCREASE THIS MORNING. WX IMPACTS TODAY WILL BE THIS AFTERNOON
WITH THE LINE OF SHOWERS AND STORMS WITH IFR VIS /MVFR CIGS PSBL.

&&

.MARINE...WINDS ARE SLY 20-25 KT OVER THE COASTAL WATERS WITH
WEAKER WINDS OVER SE GA WATERS JUST N OF OUR ZONES DUE TO THE
PRESENCE OF THE LIFTING WARM FRONT. CURRENT FORECAST IS ON TRACK
WITH LITTLE CHANGE.

&&

PREVIOUS DISCUSSION...
.SYNOPSIS...STRONG MID AND UPPER LOW OVER TX IS PULLING ENE WHILE THE
TROF IT IS EMBEDDED IN HAS BECOME NEGATIVELY TILTED. THIS HAS LED TO
A BROAD DIFFLUENT PATTERN OVER MOST OF THE SE UNITED STATES. LIGHT
TO MODERATE RAINS ARE ONGOING OVER OUR NW ZONES WITH HEAVIER RAINS
JUST N AND W OF THE AREA. TSTMS ARE MAINLY FOUND OVER THE GOMEX
ALTHO A FEW HAVE MOVED INLAND OVER THE FL PANHANDLE. A SQUALL LINE
HAS FORMED FROM NEAR NEW ORLEANS S WELL INTO THE CENTRAL GOMEX.
THE PREVIOUSLY STATIONARY FRONT JUST S OF THE AREA HAS BEGUN TO
LIFT N AS A WARM FRONT.

.SHORT TERM...RIGHT REAR QUADRANT OF UPPER JET WILL MOVE INTO THE
AREA THIS AFTERNOON AND EVENING COINCIDENT WITH A LOW-LEVEL JET
INCREASING TO AT LEAST 60 KTS. THIS WILL CREATE ATMOSPHERIC
DYNAMICS ALMOST IDEAL FOR SEVERE WX. AS HAS BEEN STATED...ONLY
REAL LIMITING FACTOR TO A MORE WIDESPREAD SEVERE EVENT WILL BE
MODEST INSTABILITY. THE WARM FRONT OVER THE AREA EARLY THIS
MORNING IS PROGGED TO LIFT RAPIDLY N IN RESPONSE TO INCREASING S
FLOW...BUT BOTH THE GFS AND NAM CONTINUE TO DEPICT FAIRLY SLOW
INCREASE IN CAPE AND PERSISTENT CONVECTIVE INHIBITION ACROSS MUCH
OF THE AREA. THIS BEING SAID...THE STRONG DYNAMICS WILL LIKELY
OVERCOME THE MARGINAL THERMODYNAMICS TO PRODUCE AT LEAST ISOLATED
SEVERE CONVECTION. SPC CONTINUES TO FORECAST 30% SEVERE WIND
PROBABILITIES ACROSS THE AREA WITH LOWER CHANCES OF TORNADOES.
WILL CONTINUE TO HIT THE SITUATION HARD IN HWO...SPS AND ZFP ALONG
WITH WEB MULTIMEDIA.

INCREASED LOW-LEVEL WINDS WILL ALLOW FOR 40 KNOTS WIND GUSTS TO BE
COMMON IN HEAVIER SHOWERS AS WELL. THE COMBINATION OF INCREASING
PRESSURE GRADIENT AND WINDS ABOVE THE SFC MIXING DOWN WITH LOW-
LEVEL WARMING WILL NECESSITATE ISSUANCE OF A LAKE WIND ADVISORY
FOR MUCH OF THE AREA. WILL START THE ADVISORY AROUND MID-MORNING
OVER THE EXTREME W WITH A NOONTIME START OVER MOST OF THE
REMAINDER OF THE AREA. FOR NOW...HAVE LEFT EXTREME NE FL AND SE GA
OUT OF THE ADVISORY DUE TO A LATER TIGHTENING OF THE PRESSURE
GRADIENT AND LESS LOW-LEVEL MIXING. THE DAY SHIFT CAN FURTHER
EVALUATE THIS.

MOST PERSISTENT RAINS WILL AFFECT OUR NW ZONES...FIRST WITH
ISENTROPIC LIFT EARLY THIS MORNING AND THEN WITH APPROACHING
SQUALL LINE AND FRONT. BASIN AVERAGES WILL APPROACH 2 INCHES WILL
LOCALLY HEAVIER AMOUNTS POSSIBLE. AMOUNTS WILL DROP OFF AS YOU
HEAD SE...BUT AVERAGES BETWEEN ONE HALF INCH AND ONE INCH ARE
EXPECTED.

GFS AND NAM ARE IN FAIR AGREEMENT WITH THE TIMING OF THIS SYSTEM...
AND FEW CHANGES HAVE BEEN MADE TO THE PREVIOUS PACKAGE. MAX TEMPS
TODAY WILL BE WARMER...BUT HOW MUCH WARMER DEPENDS ON HOW MUCH
CLOUD EARLY CLOUD COVER THERE IS. HAVE A RANGE OF MAX TEMPS FROM
AROUND 70 OVER THE NW TO NEAR 80 OVER THE S.

.LONG TERM...MODELS CONTINUE TO DEVELOP OVERRUNNING PRECIP OVER
THE AREA BEGINNING FRI NIGHT OVER THE S AND SPREADING N ON SAT
BEFORE CLEARING OUT SAT NIGHT AND SUN. HAVE CAPPED POPS AT 30
PERCENT OVER THE NW AND 60 PERCENT OVER THE S. LOW TEMPERATURES
WILL AVERAGE NEAR TO SLIGHTLY BELOW NORMAL WITH DAYTIME HIGHS
SEVERAL DEGREES BELOW NORMAL DUE TO CLOUD COVER THRU THE WEEKEND.
TEMPERATURES WILL GRADUALLY WARM EARLY NEXT WEEK.

&&

.AVIATION...CIGS/VSBYS HAVE IMPROVED TO VFR AS SURFACE WARM FRONT
NEAR I-10 CORRIDOR STARTS TO LIFT NORTH INTO SE GA. STILL COULD BE
TEMPO IFR AND MVFR CIGS/VSBYS ALONG WITH LOW LEVEL WINDS SHEAR
ESPECIALLY AT SSI UNTIL AROUND 16Z. SOUTH WINDS WILL INCREASE WITH
GUSTS TO 25 KNOTS BY EARLY AFTERNOON AS WARM TEMPERATURES MIX DOWN
STRONG WINDS ALOFT. LINE OF SHOWERS AND THUNDERSTORMS AHEAD OF COLD
FRONT WILL AFFECT TAF SITES MAINLY BETWEEN 21Z-01Z.

&&

.MARINE...MODELS IN BETTER AGREEMENT WITH TIMING SO SCA HEADLINES
STILL LOOK GOOD FOR WATERS TODAY AND TONIGHT WITH NEAR GALE FORCE
GUSTS POSSIBLE OFFSHORE. GFS WIND SPEEDS STILL MUCH STRONGER THAN
NAM SO USED A MODEL BLEND. SOUTH WINDS TODAY WILL SHIFT TO THE WEST
TONIGHT WITH COLD FRONTAL PASSAGE. WINDS/SEAS WILL START TO DECREASE
THURSDAY AS HIGH PRESSURE BUILDS IN AND GRADIENT WEAKENS. CONDITIONS
DETERIORATE AGAIN FRIDAY NIGHT AND SATURDAY AS ANOTHER GULF SYSTEM
AFFECTS THE AREA.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY FROM NOON TODAY TO 6 PM EST THIS EVENING FOR
     ALACHUA-BAKER-BRADFORD-CLAY-COLUMBIA-FLAGLER-GILCHRIST-
     MARION-PUTNAM-ST JOHNS-UNION.

     LAKE WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR HAMILTON-
     SUWANNEE.

GA...LAKE WIND ADVISORY FROM NOON TODAY TO 6 PM EST THIS EVENING FOR
     APPLING-ATKINSON-BACON-COFFEE-JEFF DAVIS-PIERCE-WARE.

     LAKE WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR CLINCH-ECHOLS.

AM...SMALL CRAFT ADVISORY UNTIL NOON EST THURSDAY FOR ALTAMAHA SOUND
     GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
     FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
     ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY UNTIL 7 AM EST THURSDAY FOR ALTAMAHA SOUND
     GA TO FERNANDINA BEACH FL OUT 20 NM-FERNANDINA BEACH TO ST
     AUGUSTINE FL OUT 20 NM-ST AUGUSTINE TO FLAGLER BEACH FL OUT
     20 NM.

&&

SHASHY/WOLF
Hazardous weather outlook, Dec 2, 11:00 AM EST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1100 AM EST WED DEC 2 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-031000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1100 AM EST WED DEC 2 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...STRONG TO SEVERE STORMS THROUGH THIS EVENING...

...TORNADO WATCH IN EFFECT FOR PORTIONS OF SOUTHEAST GEORGIA AND
SUWANNEE VALLEY AREA THROUGH 5 PM...

...DAMAGING WIND GUSTS AND ISOLATED TORNADOES POSSIBLE...

...LAKE WIND ADVISORY FOR MUCH OF THE AREA FOR THE LATE MORNING AND
AFTERNOON HOURS...

...FLOOD WARNING REMAINS IN EFFECT FOR AREAS ALONG THE ALTAMAHA
RIVER IN EXTREME NORTHWEST GLYNN COUNTY IN SOUTHEAST GEORGIA...

STRONG LOW PRESSURE WILL DEVELOP OVER THE LOWER MISSISSIPPI RIVER
VALLEY AND MOVE NORTHEAST TOWARD THE OHIO VALLEY BY LATE TODAY. THIS
WILL ALLOW A TRAILING COLD FRONT TO APPROACH FROM THE WEST WITH A
SQUALL LINE CONTAINING STRONG TO POSSIBLY SEVERE STORMS AHEAD OF IT.
THESE STORMS WILL LIKELY SWEEP ACROSS THE AREA THIS AFTERNOON AND
EVENING. DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE MAIN CONCERN
WITH STRONGEST THUNDERSTORMS. CONDITIONS WILL BECOME FAVORABLE FOR
ISOLATED TORNADOES AS WELL AND A TORNADO WATCH IS IN EFFECT FOR
A PORTION OF THE AREA. DUE TO THE EXISTENCE OF A LOW LEVEL JET OVER
THE AREA...HEAVY SHOWERS WILL BE CAPABLE OF PRODUCING WIND GUSTS OVER
40 MPH. THESE WINDS ARE CAPABLE OF PRODUCING MINOR DAMAGE.

ALTHOUGH THE MOST ORGANIZED STORMS WILL ACCOMPANY THE SQUALL LINE...
ISOLATED DISCRETE CELLS MAY BECOME SEVERE AHEAD OF THE MAIN SQUALL
LINE.

RESIDENTS ARE ADVISED TO CLOSELY MONITOR THE EVOLUTION OF THIS
SEVERE WEATHER EVENT TODAY. MAKE SURE YOUR NOAA WEATHER RADIO ALERT
FEATURE IS TURNED ON.

SURFACE WINDS WILL INCREASE ACROSS THE AREA EVEN OUTSIDE OF STORMS
BY LATE THIS MORNING IN RESPONSE TO THE DEVELOPING STORM SYSTEM. A
LAKE WIND ADVISORY HAS BEEN ISSUED FOR MOST OF THE AREA THROUGH LATE
AFTERNOON.

LOCALLY HEAVY RAINFALL IS POSSIBLE...WITH THE GREATEST STORM TOTALS
EXPECTED OVER INLAND SOUTHEAST GEORGIA AND THE SUWANNEE RIVER VALLEY
OF NORTH FLORIDA. RAINFALL TOTALS WILL AVERAGE CLOSE TO 2 INCHES IN
THESE AREAS WITH LOCALLY HIGHER AMOUNTS. DUE TO THE ADDITIONAL
RAINS...AREAS ALONG THE ALTAMAHA RIVER IN EXTREME NORTHWEST GLYNN
COUNTY IN SOUTHEAST GEORGIA MAY CONTINUE TO EXPERIENCE MINOR
FLOODING THROUGH FRIDAY EVENING AND A FLOOD WARNING REMAINS IN
EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

MUCH COLDER AIR WILL FILTER IN BEHIND THE FRONT WITH TEMPERATURES
APPROACHING THE FREEZING MARK OVER INLAND SOUTHEAST GEORGIA SUNDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO ACTIVATE LATE THIS MORNING ACROSS THE AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

CARROLL/SHASHY

In the hours before

Special weather statement, Dec 2, 12:58 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1258 PM EST WED DEC 2 2009

FLZ020-GAZ149-162-163-021845-
ATKINSON-CLINCH-ECHOLS-HAMILTON-
1258 PM EST WED DEC 2 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
HAMILTON...NORTHWESTERN CLINCH...WESTERN ATKINSON AND WESTERN ECHOLS
COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 145 PM EST...

AT 1255 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY SHOWERS AND THUNDERSTORMS DEVELOPING ALONG A LINE FROM 30
MILES WEST OF MAYDAY TO 17 MILES NORTHWEST OF JENNINGS TO 9 MILES
SOUTHWEST OF BLUE SPRINGS...MOVING NORTHEAST AT 40 MPH. THESE
SHOWERS AND THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND BLUE
SPRINGS...WEST LAKE...JENNINGS...STATENVILLE...MAYDAY...
WILLACOOCHEE...PEARSON AND DU PONT THROUGH 145 PM EST. THE WINDS
ABOVE THE SURFACE ARE QUITE STRONG AND THIS ACTIVITY WILL BE CAPABLE
OF PRODUCING GUSTY WINDS OF 45 TO 55 MPH ALONG WITH POSSIBLE MINOR
DAMAGE. ADDITIONALLY...HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE
EXPECTED WITH ANY THUNDERSTORM. HEAVY RAINFALL WILL PRODUCE PONDING
OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EST WEDNESDAY
AFTERNOON.

LAT...LON 3062 8328 3062 8314 3080 8313 3081 8310
      3085 8308 3087 8298 3118 8297 3119 8305
      3127 8304 3142 8314 3142 8301 3126 8278
      3074 8284 3064 8286 3041 8320 3048 8325
      3053 8324
TIME...MOT...LOC 1755Z 220DEG 35KT 3099 8347 3078 8331
          3043 8334

ZAPPE
Special weather statement, Dec 2, 1:02 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
102 PM EST WED DEC 2 2009

FLZ020-021-021845-
HAMILTON-SUWANNEE-
102 PM EST WED DEC 2 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SUWANNEE AND
HAMILTON COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 145 PM
EST...

AT 101 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY
SHOWERS AND THUNDERSTORMS DEVELOPING ALONG A LINE EXTENDING FROM 11
MILES WEST OF BLUE SPRINGS TO 6 MILES WEST OF DOWLING PARK TO 17
MILES SOUTHWEST OF LURAVILLE...MOVING NORTHEAST AT 55 MPH. THESE
SHOWERS AND THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND DOWLING
PARK...SUWANNEE RIVER STATE PARK...LURAVILLE...BLUE SPRINGS...
BRANFORD...WEST LAKE...NEWBURN...OBRIEN...MCALPIN AND JENNINGS
THROUGH 145 PM EST. THE WINDS ABOVE THE SURFACE ARE QUITE STRONG AND
THIS ACTIVITY WILL BE CAPABLE OF PRODUCING GUSTY WINDS OF 45 TO 55
MPH ALONG WITH POSSIBLE MINOR DAMAGE. ADDITIONALLY...HAIL UP TO ONE
HALF INCH IN DIAMETER CAN BE EXPECTED WITH ANY THUNDERSTORM. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EST WEDNESDAY
AFTERNOON.

LAT...LON 3060 8272 3052 8272 3049 8270 3033 8276
      3033 8279 3026 8279 2995 8292 3010 8312
      3010 8322 3026 8326 3040 8318 3043 8322
      3046 8322 3048 8325 3053 8324 3062 8328
TIME...MOT...LOC 1801Z 217DEG 55KT 3045 8341 3023 8333
          2993 8334

ZAPPE
Special weather statement, Dec 2, 1:24 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
124 PM EST WED DEC 2 2009

GAZ132-021900-
COFFEE-
124 PM EST WED DEC 2 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
COFFEE COUNTY FOR STRONG WINDS VALID UNTIL 200 PM EST...

AT 122 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
HEAVY SHOWER CENTERED 6 MILES SOUTHWEST OF AMBROSE...MOVING
NORTHEAST AT 50 MPH. THIS SHOWER WILL ALSO AFFECT AREAS AROUND
AMBROSE AND PRIDGEN THROUGH 200 PM EST. THE WINDS ABOVE THE SURFACE
ARE QUITE STRONG AND THIS SHOWER WILL BE CAPABLE OF PRODUCING GUSTY
WINDS OF 45 TO 55 MPH ALONG WITH POSSIBLE MINOR DAMAGE. LOCALLY
HEAVY RAINFALL MAY PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3148 8301 3151 8311 3156 8307 3161 8306
      3165 8302 3167 8300 3177 8301 3180 8297
      3179 8287 3181 8283
TIME...MOT...LOC 1822Z 203DEG 45KT 3156 8310

ZAPPE
Special weather statement, Dec 2, 1:43 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
143 PM EST WED DEC 2 2009

FLZ020>022-021930-
COLUMBIA-HAMILTON-SUWANNEE-
143 PM EST WED DEC 2 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN
SUWANNEE...COLUMBIA AND EASTERN HAMILTON COUNTIES FOR STRONG WINDS
VALID UNTIL 230 PM EST...

AT 142 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
JASPER TO 2 MILES SOUTHEAST OF BRANFORD...MOVING NORTHEAST AT 60
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
SUWANNEE SPRINGS...OBRIEN...MCALPIN...LIVE OAK...JASPER...
HOUSTON...BRANFORD...WELLBORN...WHITE SPRINGS AND BELMONT THROUGH
230 PM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EST WEDNESDAY
AFTERNOON FOR NORTHERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3061 8299 3058 8247 3011 8247 2992 8292
      2995 8293 2996 8295 3000 8297 3001 8299
TIME...MOT...LOC 1842Z 240DEG 53KT 3060 8290 3031 8285
          2994 8291

ENYEDI
Special weather statement, Dec 2, 1:44 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
144 PM EST WED DEC 2 2009

GAZ132-134-149-150-162-163-021945-
ATKINSON-BACON-CLINCH-COFFEE-ECHOLS-WARE-
144 PM EST WED DEC 2 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLINCH...
ATKINSON...NORTHWESTERN WARE...ECHOLS...SOUTHEASTERN COFFEE AND
WESTERN BACON COUNTIES FOR STRONG WINDS VALID UNTIL 245 PM EST...

AT 143 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
LEADING EDGE OF BROAD AREA OF HEAVY SHOWERS AND THUNDERSTORMS
CENTERED ALONG A LINE EXTENDING FROM 6 MILES NORTH OF WILLACOOCHEE
TO 7 MILES SOUTHEAST OF STATENVILLE...MOVING NORTHEAST AT 40 MPH.
THESE HEAVY SHOWERS AND THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
WILLACOOCHEE...STATENVILLE...MAYDAY...DU PONT...PEARSON...
DOUGLAS... HOMERVILLE...COGDELL AND AXSON THROUGH 245 PM EST. THE
WINDS ABOVE THE SURFACE ARE QUITE STRONG AND THIS ACTIVITY WILL BE
CAPABLE OF PRODUCING GUSTY WINDS OF 45 TO 55 MPH ALONG WITH POSSIBLE
MINOR DAMAGE. ADDITIONALLY...HAIL UP TO ONE HALF INCH IN DIAMETER
CAN BE EXPECTED WITH ANY THUNDERSTORM. HEAVY RAINFALL WILL PRODUCE
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EST WEDNESDAY
AFTERNOON FOR NORTHERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3081 8310 3085 8308 3087 8298 3118 8297
      3119 8305 3127 8304 3137 8312 3167 8280
      3167 8252 3081 8252 3062 8282 3063 8312
      3080 8313
TIME...MOT...LOC 1843Z 229DEG 36KT 3145 8302 3064 8292

ZAPPE
Special weather statement, Dec 2, 2:05 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
205 PM EST WED DEC 2 2009

GAZ133-021945-
JEFF DAVIS-
205 PM EST WED DEC 2 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN JEFF
DAVIS COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 245 PM
EST...

AT 205 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 10 MILES NORTH OF BROXTON...MOVING
NORTHEAST AT 60 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT
MAINLY RURAL AREAS AROUND THROUGH 245 PM EST. HAIL UP TO ONE HALF
INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EST WEDNESDAY
AFTERNOON FOR NORTHERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3193 8261 3185 8268 3170 8283 3181 8283
      3185 8279 3186 8277 3188 8274 3188 8272
      3192 8268 3192 8264 3194 8261
TIME...MOT...LOC 1905Z 212DEG 52KT 3176 8286

ZAPPE

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jacksonville, FL (KJAX), 12:00Z

7.3 hours before the tornado, 150 km from the path. December 2, 2009.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2009-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 157 joules per kilogram, CIN -28, lifted condensation level 602 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jacksonville, FL at 12:00Z on 2009-12-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 283 square meters per square second, 0 to 6 km bulk shear 51 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-28 J/kg
Surface CAPE
4 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
36 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

Jacksonville, FL (KJAX), 00:00Z

4.7 hours after it, 150 km from the path. December 3, 2009.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2009-12-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1318 joules per kilogram, CIN -7, lifted condensation level 667 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jacksonville, FL at 00:00Z on 2009-12-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 359 square meters per square second, 0 to 6 km bulk shear 60 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1318 J/kg
Mixed-layer CIN
-7 J/kg
Surface CAPE
597 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
60 kt
0-1 km bulk shear
45 kt
0-1 km storm-relative helicity
359 m²/s²
0-3 km storm-relative helicity
427 m²/s²
Significant tornado parameter
3.5
Supercell composite
14.3
0-3 km lapse rate
5.9 K/km

Open this sounding in Storm Lab

The surface observations

Douglas_muni_arpt (DQH), 10 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
17:24 UTC69.866.2160° 7 kt1005.4
17:42 UTC71.666.2170° 5 kt1005.1
18:01 UTC71.666.2170° 5 kt1004.1
18:21 UTC71.666.2160° 4 kt1004.1
18:43 UTC71.666.2170° 6 kt1003.7
19:03 UTC71.668240° 6 kt1004.7
19:21 UTC69.866.2240° 11 kt171004.7
19:41 UTC6864.4240° 10 kt1004.4
20:03 UTC69.866.2250° 6 kt1004.4
20:23 UTC69.866.2250° 7 kt1004.4
20:42 UTC69.864.4260° 6 kt151004.4
21:01 UTC6864.4240° 4 kt1004.7

From the Iowa Environmental Mesonet's archive of airport observations.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:15 UTCTSTM WND DMG6 E DouglasCoffee, GAEMERGENCY MANAGER REPORTED TREES TORN OFF 6-8 FEET ABOVE GROUND. SEVERAL ROOFS WERE ALSO TORN OFF. POSSIBLE TORNADO.
19:15 UTCTORNADO6 E DouglasCoffee, GANWS STORM SURVEY INDICATED AN EFO TORNADO. SEVERAL TREES SNAPPED WITH INTERMITTENT TOUCHDOWNS WITH PATH LENGTH OF 3 TO 4 MILES AND WIDTH ABOUT 100 YARDS.
19:25 UTCTSTM WND DMG5 Ene BickleyWare, GAFIRE RESCUE REPORTED POWERLINES DOWN NEAR BEACH RD.
19:25 UTCBLIZZARD5 Ene BickleyWare, GAFIRE RESCUE REPORTED POWERLINES DOWN NEAR BEACH RD.
19:40 UTCFUNNEL CLOUD6 Wsw Dixie UnionWare, GASPOTTER REPORTED A FUNNEL CLOUD ALONG HIGHWAY 158 NEAR THE SATILLA RIVER.
19:40 UTCHAIL 0.756 Wsw Dixie UnionWare, GASPOTTER REPORTED PENNY SIZED HAIL ALONG HIGHWAY 158 NEAR THE SATILLA RIVER.
19:45 UTCTSTM WND DMG8 Nw AlmaBacon, GAEMERGENCY MANAGEMENT REPORTED 3 CHICKEN HOUSES WERE DESTROYED ALONG ALBANY ROAD.
19:45 UTCTORNADO8 Nw AlmaBacon, GANWS STORM SURVEY INDICATED A LOW END EF1 TORNADO. THREE CHICKEN HOUSES WERE DESTROYED ALONG ALBANY ROAD WITH PATH LENGTH NEAR HALF A MILE AND WIDTH AROUND 100 YARDS.
20:15 UTCTSTM WND DMG6 N BristolPierce, GAEMERGENCY MANAGEMENT REPORTED 6 HOMES WITH MINOR DMAGE AND NUMEROUS TREES DOWN ALONG SCUFFLETOWN ROAD IN NORTHERN PIERCE COUNTY. POSSIBLE TORNADO.
20:25 UTCTSTM WND DMG3 Ne New LacyBacon, GANUMEROUS TRESS REPORTED DOWN ALONG HIGHWAY 203.
20:25 UTCTORNADO4 Nnw BristolPierce, GA*** 2 INJ *** NWS STORM SURVEY INDICATED A MOBILE HOME DESTROYED AND 3 METAL STRUCTURES DESTROYED. TWO CONCRETE BLOCK BUILDINGS WERE ALSO DAMAGED AS WELL AS 3 WOOD FRAME STRUCTURES. DAMAGED ESTIMATED AT HIGH END EF1 WITH
20:30 UTCTSTM WND DMG8 Nne BristolAppling, GA*** 2 INJ *** EMERGENCY MANAGER REPORTED TREES...POWERLINES AND SEVERAL HOMES DESTROYED NEAR GEORGIA HIGHWAY 15. POSSIBLE TORNADO.
21:45 UTCTSTM WND DMG4 Nnw PridgenCoffee, GALARGE TREES WERE BLOWN DOWN AND UPROOTED FROM THUNDERSTORM WINDS ALONG EMBER ROAD. MINOR PROPERTY DAMAGE OCCURRED TO OBJECTS LEFT OUTDOORS.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2009 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are

The other tornadoes of December 2, 2009

6 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 27:32 AM CSTEF0Okaloosa, FL0.050
December 21:30 PM ESTEF0Jones, GA1.5100$15,000
December 21:55 PM ESTEF0Putnam, GA1.7100$100,000
December 22:02 PM ESTEF0Putnam, GA0.8100$120,000
December 22:45 PM ESTEF1Bacon, GA0.7100$3.0 million
December 23:15 PM ESTEF2Pierce, GA5.14402

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.